Skip to main content

News & Media

News & Media Front Page

Bad Taste of Drugs for AIDS, Heart Disease and Depression can Impair Compliance, Compromise Health

Contact

Duke Health News 919-660-1306

DURHAM, N.C. -- The innate desire to taste food and derive
pleasure from that sensation is so strong that people sometimes
stop taking life-saving medication simply because it tastes bad
or ruins the flavor of otherwise enjoyable foods, according to
Duke psychologists Susan Schiffman and Jennifer Zervakis.

In a series of studies analyzing the taste effects of
certain medications, Schiffman and her colleagues found that
specific drugs used to treat AIDS, heart disease and depression
either had a foul taste or significantly distorted the flavor
of foods, a finding they say accounts for why some patients
fail to take medications as recommended.

Just a short lapse in taking a prescribed medication can
have dramatic health consequences for some patients, said
Schiffman; for example, enabling the human immunodeficiency
virus (HIV) to reach dangerously high levels or to build
resistance against drugs used to fight it. In one extreme case,
a patient of Schiffman's found his AIDS medications so bitter
and unpalatable that he refused to take them and consequently
died.

Findings from their studies on the taste properties of
drugs, funded by the National Institutes of Health, were
prepared for presentation at the American Chemical Society's annual
meeting March 27-30 in San Francisco.

"Distortions in taste and smell are far more than a
nuisance, especially for patients whose conditions necessitate
proper nutrition and a tightly controlled medication regimen,"
said Schiffman. "Patients with sensory distortions can suffer
from malnutrition, accidental poisonings and chronic diseases
like hypertension and diabetes that require the ability to
taste, and thus regulate, salt or sugar intake."

In their current studies, Schiffman and Zervakis examined
the taste impact of 63 different medications by applying them
topically to the tongue's surface, a process that mimics how
the drug is secreted in the saliva but does not allow it to
enter the bloodstream.

Among the drugs Schiffman and Zervakis analyzed were
protease inhibitors and nucleoside analogs, two commonly
prescribed classes of drugs used to reduce HIV loads and stave
off the onset of AIDS symptoms. Schiffman found that three of
the protease inhibitors -- indinavir, ritonavir and saquinavir
-- were described by study subjects as bitter, medicinal,
metallic, astringent, sour and burning. All of the nucleoside
analogs in the study -- didanosine, lamivudine, zidovudine and
stavudine -- were perceived as having the same unpleasant
tastes.

Patients with HIV (but not taking medications) perceived the
drugs as being more bitter than did the subjects without HIV,
suggesting that the disease process itself altered taste
perception to some degree.

While unpleasant physical side effects are a common cause
for patients to halt their medications, Schiffman said taste
impairment is one effect that has received little attention but
is now emerging as a critical factor in compliance. Indeed,
several recent studies conducted around the nation have
documented the noncompliance rate due to taste distortions.

In a 1998 study of AIDS patients receiving care at five
urban sites, 18 percent of 248 patients stopped taking their
initial protease inhibitors because of taste alteration,
according to a report by a team of researchers at the 12th
World AIDS Conference in Geneva.

In another study, conducted in 1998 by Schiffman and
colleagues at Duke, they found that 67 percent of HIV-infected
patients taking a variety of medications had complaints about
their sense of taste, and 47 percent reported problems with
their sense of smell.

"The senses of taste and smell are often overlooked as
second-class citizens to the more obvious senses of sight,
hearing and touch, but their loss or distortion can have
equally devastating consequences as the loss of sight, hearing
and touch," Schiffman said.

Elderly people are at particular risk for taste and smell
deficits because of their advanced age and the multitude of
diseases from which they suffer. The sheer quantity and
interaction potential of the drugs they take can further
compound taste loss and distortions.

Such is one concern with certain anti-depressants and heart
medications commonly prescribed in the elderly, Zervakis and
Schiffman's current studies found. Not only did the drugs taste
bitter, but they also altered taste perception of other foods
to a significant degree.

Subjects tasting the heart drug captopril reported a
reduction in the intensity of sweet, salty and bitter tastes,
while the heart drug procainamide increased the intensity of
spiciness. All nine of the heart drugs studied (labetalol HCI,
captopril, diltiazem HCI, enalapril maleate,
hydrochlorothiazide, propranolol HCI, mexiletine HCI,
procainamide HCI and propafenone HCI) were described as being
predominantly bitter, with other negative qualities including
metallic, medicinal, sour, sharp and astringent.

The four tricyclic anti-depressants Schiffman and Zervakis
studied (clomipramine HCI, desipramine HCI, doxepin HCI and
imipramine HCI) produced similar taste complaints among all
subjects, old and young. However, elderly patients required as
much as seven times more of certain drugs than younger patients
did before they could taste it.

Zervakis said taste distortions and deficits like these put
all patients at risk, but particularly the elderly, for
stopping critical medications and for consuming excess sugar,
salt and spoiled foods they cannot adequately taste.
Additionally, she said, many drugs cause foods to become
unpalatable for patients, which affects not only nutrition, but
mood and well being.

Without taste and smell, elderly or sick people are unable
to select appropriate food and portion sizes, and they
eventually lose the primary reinforcement to eat -- the
pleasure derived from tasting and smelling food, Schiffman
said. That pleasure takes on particular importance among people
for whom other sources of gratification, such as work, family
and hobbies, may be limited.

While few, if any, treatments exist to restore taste and
smell, Schiffman has been able to block the bitterness of some
drugs by adding sweeteners, sodium chloride (table salt) and
polydextrose (a food thickener). Schiffman has also found that
adding flavored powders like beef, bacon and cheese to a
variety of foods can significantly increase the flavor and
enjoyment of a meal among patients with taste loss.

News & Media Front Page